aService de Médecine Interne et Immunologie Clinique, Assistance Publique-Hôpitaux de Paris, INSERM UMR S996 Université Paris-Sud, France
bService de Médecine Nucléaire, Assistance Publique-Hôpitaux de Paris, Hôpital Antoine Béclère, Clamart, France
cService d'Immunologie Clinique, Assistance Publique-Hôpitaux de Paris, Hôpital Henri Mondor, Créteil, France
dService des Maladies Infectieuses et Tropicales, Assistance Publique-Hôpitaux de Paris, Hôpital Pitié-Salpêtrière, Paris, France.
Received 10 January, 2011
Accepted 18 January, 2011
Correspondence to Dr Valérie Martinez, Service de Médecine Interne et Immunologie Clinique, Hôpital Antoine Béclère, 157, rue de la Porte de Trivaux, 92141 Clamart, France. Tel: +33 1 4537 4151; fax: +33 1 4631 2277; e-mail: firstname.lastname@example.org
Kaposi's sarcoma is the most common AIDS-associated malignancy . Highly active antiretroviral therapy (HAART) and/or specific chemotherapy are the gold standard to manage Kaposi's sarcoma, with a response rate varying between 20% and 59% and with various adverse effects [2–4]. More efficient and well tolerated drugs are needed.
Lenalidomide is an immunomodulatory drug, thalidomide analogue, with antiangiogenic, direct antitumoral and immune stimulatory properties [5,6]. We describe three cases of HIV-associated Kaposi's sarcoma successfully treated by lenalidomide.
First, in 2005, a 28-year-old African woman presented with cutaneous exophitic lesions in the context of HIV infection. Physical examination revealed numerous purple lesions predominantly in the legs, with genital and rectal invasion (Fig. 1a). Biopsies confirmed Kaposi's sarcoma. In August 2005, CD4 cell counts were 248 cells/μl and HIV viral load was 10 000 copies/ml. The patient was treated by HAART (emtricitabine/tenofovir/atazanavir/ritonavir) and received pegylated liposomal doxorubicin for four cycles with a partial response (PR) on Kaposi's sarcoma. Patient was lost to follow-up during 10 months. After recovering and according to Kaposi's sarcoma progression, six new cycles were performed with PR. In November 2007, Kaposi's sarcoma increased despite a CD4 cell counts of 283 cells/μl and an HIV viral load of less than 40 copies/ml. Lenalidomide was introduced at the dosage of 25 mg once daily on days 1–21 and repeated every 28 days for 24 months. The patient reported no side-effect. At 2 months, PR can be objective with complete flattening of exophytic lesions and has been maintained until now (Fig. 1b).
Second, a 50-year-old man with HIV infection since 1991 had a first diagnosis of skin and lung Kaposi's sarcoma in 1992 with a relapse in 2002. Different therapies were used without benefits: interferon, radiotherapy, daunorubicin and bleomycin. Docetaxel induced PR after 6 months of therapy, but had clinical and biological grade 3 adverse effects. Since 2008, Kaposi's sarcoma increased progressively with more than 50 skin lesions and painful lymphedema of the legs. In March 2009, CD4 cell counts were 706 cells/μl and HIV viral load was less than 40 copies/ml under HAART. PET scan showed intense diffuse metabolism of the legs (Fig. 1c). Lenalidomide was introduced according to the same schedule. After the first cycle, the patient's condition improved and a PET scan showed a total reduction of hypermetabolic abnormalities (Fig. 1d). Therapy did not result in side-effects, with the exception of asthenia. The patient underwent eight cycles of lenalidomide and we observed an 85% reduction of the Kaposi's sarcoma. Fourteen months after discontinuation of therapy, no relapse had appeared, CD4 cell counts were 589 cells/μl and HIV-1 viral load remained undetectable.
Third, in May 2006 a 37-year-old man was diagnosed HIV with cutaneous Kaposi's sarcoma. At this time, CD4 cell counts were 70 cells/μl and HIV viral load was 367 671 copies/ml. Six weeks after HAART introduction (tenofovir/emtricitabine/lopinavir/ritonavir/enfuvirtide), Kaposi's sarcoma increased with skin, genital, pulmonary and bone lesions considered as an immune reconstitution inflammatory syndrome. Biopsies confirmed Kaposi's sarcoma. Pegylated liposomal doxorubicin (12 cycles) induced complete disappearance of visceral localization, but progression of other lesions was seen. New therapy including bleomycin/vindesine/pegylated liposomal doxorubicin was used for six cycles with no effect, followed by 10 cycles of docetaxel. Despite chemotherapy, Kaposi's sarcoma progressed with painful and exophytic mucocutaneous lesions (more than 60) and lymphedema. In January 2010, CD4 cell counts were 700 cells/μl and HIV viral load was less than 40 copies/ml. PET scan showed inguinal adenopathies and skin lesion in the left testicle and the lower limbs. Oral lenalidomide has been introduced for 12 months and is still ongoing. After 1 month of treatment, we observed a 75% PR on cutaneous lesions and lymphoedema and a PET scan revealed only small skin lesions with strong reduced metabolism. After 1 year, the patient showed PR of skin lesions in size and colour and no significant side-effects have been reported.
In these three patients, Kaposi's sarcoma was successfully treated with lenalidomide after failure of HAART and several chemotherapies.
Lenalidomide has been reported in two HIV-infected patients for the treatment of hemopathies [7,8]. Thalidomide, an analogue of lenalidomide, was used in HIV and non-HIV patients with a variable efficacy on Kaposi's sarcoma (47% and 27%) [9,10]. Use of lenalidomide is easy owing to its oral course and few side-effects in our patients. Indeed, we have detected the disappearance or reduction to a minimum of 85% of skin lesions during treatment that is maintained after drug withdrawal. The PET scan appears to be an interesting method for assessing the involvement of Kaposi's sarcoma after the first month of therapy.
In conclusion, although our results are based on a small number of patients, they show that lenalidomide in HIV-associated Kaposi's sarcoma could be effective and well tolerated. Quick flattening of exophytic lesions and clearing of the PET scan may reflect the antiangiogenic effects of lenalidomide. New data on efficacy and tolerability are necessary to consider lenalidomide as a new drug for HIV-associated Kaposi's sarcoma.
1. Martellotta F, Berretta M, Vaccher E, Schioppa O, Zanet E, Tirelli U. AIDS-related Kaposi's sarcoma: state of the art and therapeutic strategies. Curr HIV Res 2009; 7:634–638.
2. Cattelan AM, Trevenzoli M, Aversa SM. Recent advances in the treatment of AIDS-related Kaposi's sarcoma. Am J Clin Dermatol 2002; 3:451–462.
3. Hengge UR, Ruzicka T, Tyring SK, Stuschke M, Roggendorf M, Schwartz RA, et al
. Update on Kaposi's sarcoma and other HHV8 associated diseases. Part 1: Epidemiology, environmental predispositions, clinical manifestations, and therapy. Lancet Infect Dis 2002; 2:281–292.
4. Nasti G, Martellotta F, Berretta M, Mena M, Fasan M, Di Perri G, et al
. Impact of highly active antiretroviral therapy on the presenting features and outcome of patients with acquired immunodeficiency syndrome-related Kaposi sarcoma. Cancer 2003; 98:2440–2446.
5. Bartlett JB, Tozer A, Stirling D, Zeldis JB. Recent clinical studies of the immunomodulatory drug (IMiD) lenalidomide. Br J Cancer 2005; 93:613–619.
6. Crane E, List A. Lenalidomide: an immunomodulatory drug. Future Oncol 2005; 1:575–583.
7. Bibas M, Grisetti S, Alba L, Picchi G, Del Nonno F, Antinori A. Patient with HIV-associated plasmablastic lymphoma responding to bortezomib alone and in combination with dexamethasone, gemcitabine, oxaliplatin, cytarabine, and pegfilgrastim chemotherapy and lenalidomide alone. J Clin Oncol 2010; 28:e704–e708.
8. Blum S, Cavassini M, Lambert JF, Fayet A, Schapira M, Jotterand M. Treatment of 5q-syndrome with lenalidomide in an HIV-positive patient under cART. Ann Hematol 2010; 89:425–426.
9. Little RF, Wyvill KM, Pluda JM, Welles L, Marshall V, Figg WD, et al
. Activity of thalidomide in AIDS-related Kaposi's sarcoma. J Clin Oncol 2000; 18:2593–2602.
10. Ben ML, Fardet L, Mebazaa A, Thervet E, Biet I, Kerob D, et al
. A retrospective analysis of thalidomide therapy in non-HIV-related Kaposi's sarcoma. Dermatology 2007; 215:202–205.